|Home | About | Journals | Submit | Contact Us | Français|
We present a case of non-fatal poisoning with oleander blooms in a 42-year-old woman. After repeated vomiting and gastrointestinal distress, the patient was admitted to the hospital with cardiac symptoms 4 h after the ingestion. Urine and blood samples were assayed for drugs of abuse and for general toxicological screen. Blood was analysed for alcohol and volatiles. Oleandrin was detected in the blood sample at a concentration of 14.7 ng/ml. Following a review of the literature, this is the first case of oleander poisoning in which the patient recovered with only conservative treatment. Oleander poisonings occur rarely, and generally result in death.
Poisoning due to oleander is rarely seen, and most of the reported cases have resulted in death. From previous reports it would appear that this is the first case of oleander poisoning in which the patient recovered following conservative treatment only.
A 42-year-old woman with a known history of malign mesenchymal cancer was admitted to the emergency department with digoxin-like toxicity of 4 h duration. Her complaints began within an hour of ingesting a bowl of Nerium oleander blooms (fig 1), which she took to reduce the pain caused by the cancer. She boiled a handful of N oleander blooms and drunk a glass of the resulting solution. Relatives reported that the patient had repeatedly vomited after the ingestion. On admission she showed obvious signs of dizziness, slowness, drowsiness and vomiting. Her heart rate was 45 beats/min and blood pressure was 100/65 mm Hg. Initial electrocardiography (ECG) revealed a bradycardic sinus rhythm including atrioventricular (AV) block II° and an intermittent AV block III°. Tachycardic rhythm disturbances were not obtained. The patient was treated by oral administration of charcoal (40 mg every 6 h) combined with 1 mg of intravenous atropine (when the heart rate decreased below 40 beats/min). Due to the lengthy period of remote ingestion and the patient’s circulatory stability, a gastric lavage, administration of digoxin specific Fab antibodies, and a temporary external cardiac pacemaker were not carried out. Blood and urine samples were submitted for toxicological examination, and leaves of the suspected plant were tentatively identified by a local herbalist as oleander leaves. Oleandrin was detected in the blood sample at a concentration of 14.7 ng/ml. Twenty-four hours after admission the patient’s heart rhythm had returned to normal sinus rhythm. After showing improvements in her haemodynamic status and general condition, the patient was discharged 36 h after admission. After 1 week her physical examination and laboratory parameters were normal. Venous blood and urine were sampled for toxicology upon admission. Further venous blood samples were taken 16 h and 36 h after admission. Ethanol, antidepressants, barbiturates, and benzodiazepines were not detected in the sample taken upon admission.
N oleander (Apocynaceae), an evergreen ornamental plant native only in the Mediterranean, is cultivated worldwide, particularly in areas with warm temperate climates and subtropical areas. Elsewhere, where the shrub is not frost-tolerant (for example, in Central and Western Europe), it may be grown as a conservatory plant. Oleander leaves and seeds contain more than 30 different cardiac glycosides. It was formerly used as a cardiac tonic and diuretic, and extracts are still used in homeopathy.1 All parts of this plant, including the sap—fresh, dried or boiled—are toxic.2 In children, a single leaf may be lethal.3,4 It causes poisoning in animals much more than in humans.5,6 The present study reports a case of poisoning with oleander bloom in a subject who subsequently recovered following conservative treatment only, the first such outcome to be reported in the literature.
To date, only a few studies of oleander poisoning in humans have been published.7–12 However, due to discrepancies in digitoxin/digoxin immunoassay results,13 the toxicological data reported are quite inhomogeneous and it appears that only the identification of oleandrin by chromatographic procedures permits a conclusion for the degree of toxicity. For example, in two cases of oleander poisoning in adults, comparable digoxin concentrations of 1.2 ng/ml7 and 1.5 ng/ml,8 respectively, in the blood samples were obtained; in these cases the immunoassays used yielded completely different results—mild cardiac symptoms7 and death.8 In contrast, well defined toxicological data were published by Tracqui et al10 who reported 1.1 ng/ml oleandrin (venous blood) in a non-fatal case that resulted in mild cardiac symptomatology, and by Arao et al11 who reported 9.8 ng/ml oleandrin (heart blood) in a case of fatal poisoning. The presented non-fatal case confirms the report of Tracqui et al10 both in the mild cardiac symptoms and the concentration of oleandrin measured in femoral blood. Pietsch et al12 proposed classifying an oleandrin value between 1.0–2.0 ng/ml as a toxic blood plasma/serum concentration. In contrast, the study of Wang et al14 reported an oleandrin plasma concentration of 7 ng/ml in a volunteer 3 h after an intramuscular dose of 15 mg oleander extract for cancer treatment. This value is remarkably high compared to our case as well as other case reports,10,11 and can be explained only by an acquired tolerance of the volunteer.
The symptoms and treatment in oleandrin poisoning do not depend on the oleandrin plasma concentration and the patient’s clinical state. In the case reported by Wasfi et al,15 the symptoms were complicated by complete heart block, cardiac arrest, ventricular fibrillation and multiple organ failure, with a ~10 ng/ml oleandrin serum concentration. The patient was connected to a mechanical ventilator and received fentanyl, propofol, morphine, midazolam and digoxin binding antibody, but still died. In the case reported by Pietsch et al,12 the patient had improved intermittent AV block III° and was treated conservatively (charcoal combined with sodium sulfate and a temporary external cardiac pacemaker) with a 1.6 ng/ml oleandrin serum concentration. In the present study, in spite of a high serum oleandrin concentration (~14.7 ng/ml), the patient was treated conservatively. This is the first case to be reported in which the patient survived with such a high serum oleandrin concentration.
This report of non-fatal oleander poisoning underlines the importance of toxicological services in such a clinical emergency. All compounds of N oleander are toxic. N oleander produces typical clinical signs of cardiac glycoside poisoning, and the most common and potentially fatal signs are cardiac. The approach to treatment depends on the patient’s neurological, cardiac and circulatory stability.
The limitation of the present study is that we were not able to analyse the blood samples and oleander leaves by liquid chromatography/mass spectrometry (LC/MS/MS) for oleandrin and related compounds, the main cardiac glycosides of N oleander.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.